Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 192, NWS Dodge City, KS

June 18, 1999Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 1999, 6:08 PM CDT for Meade County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1999, 6:08 PM CDT (23:08 UTC)
Expired
Jun 18, 1999, 6:55 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Meade County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:17 PM CDTHail 1.25Meade State Park, KS
Jun 18, 6:24 PM CDTHail 1.75Meade State Park, KS
Jun 18, 6:56 PM CDTHail 2Meade, KS
Jun 18, 6:56 PM CDTThunderstorm Wind 52Meade, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WUUS1 KDDC 182306 RRA
SVRDDC
KSC119-182355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT FRI JUN 18 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEADE COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 655 PM CDT

* AT 605 PM... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES SOUTHWEST OF MEADE OR 5 MILES NORTHWEST OF
  MEADE STATE PARK... MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  MEADE STATE PARK             BY 625 PM

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

$$

POAGE/RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:52 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 18, 2:52 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT FRI JUN 18 1999

MODELS IN FAIRLY GOOD AGREEMENT BUILDING AN UPPER LEVEL RIDGE INTO
THE CENTRAL PLAINS OVER THE NEXT 48 HOURS WITH WARMER WEATHER
RETURNING OVER THE WEEKEND. THE MAIN QUESTION THIS AFTERNOON WITH BE
CONVECTION THIS EVENING AND THEN TEMPS OVER THE NEXT FEW DAYS.

UPPER AIR ANALYSIS THIS MORNING INDICATING COOLER AIR ALOFT
ASSOCIATED WITH AN UPPER LEVEL S/W OVER E CO WHICH ALSO APPEARS ON
W/V LOOP EARLIER THIS MORNING. NGM/ETA/AVN ALL SEEM TO PICK UP THIS
FEATURE AND MOVE THIS S/W INTO EASTERN SECTIONS OF CWA BY EVENING.
850 WINDS INDICATING 30-40 KT WINDS ACROSS W KS AND THE PANHANDLE OF
TX WITH GOOD MOISTURE/TEMP ADVT PRESENT. 700 MB SUGGESTING ANOTHER
WAVE LOCATED OVER WY AND SW SOUTH DAKOTA. HT FALLS AND BAROCLINIC
ZONE SUGGESTS THIS WILL MOVE ACROSS CWA EARLY THIS EVENING. MAIN
QUESTION TONIGHT WILL BE PCPN COVERAGE.

SFC FRONT WAS LOCATED OVER EXTREME SOUTHWESTERN KS AT 18Z AND WILL
GRADUALLY SHIFT EAST AS NEXT WAVE MOVES ACROSS WESTERN KANSAS EARLY
TONIGHT. BEST LIFT FROM ISENTROPIC LIFT AND NEXT S/W WILL BE NORTH
OF THIS BOUNDARY. SO ANY THUNDERSTORM ACTIVITY WHICH DOES DEVELOP
LATER THIS AFTERNOON OVER NE CO WILL MOST LIKELY MOVE ALONG THE
BAROCLINIC ZONE WHICH HAS DEVELOPED OVER CWA. WILL THEREFORE MENTION
LIKELY POPS ACROSS THE NORTH AND EAST. WILL GO WITH 30-40 POPS
FURTHER SOUTHWEST WHERE LIFT WILL BE WEAKER.

ANOTHER WEAK VORT LOBE MOVES ACROSS THE NORTHEASTERN CWA EARLY ON
SAT. APPEARS BEST LOW LEVEL MOISTURE MAY BE JUST EAST OF THE AREA SO
WILL LEAVE PCPN OUT AT THIS TIME. WITH SUBSIDENCE DEVELOPING ACROSS
THE REMAINDER OF THE CWA AND LESS MOISTURE PRESENT WILL MENTION
MOSTLY SUNNY OVER THE WESTERN AND BECOMING MOSTLY SUNNY OVER THE
EAST. RAINFALL OVERNIGHT MAY INHIBIT TEMPS FROM RISING AS MUCH AS
850 TEMPS SUGGEST. AS A RESULT GUIDANCE LOOKS REASONABLE SO WILL NOT
STRAY FAR.

DO NOT BELIEVE CAP WILL BE A STRONG AS MODELS PROGGED LATE SAT/SAT
PM. INSTAB SHOULD STILL BE PRESENT ALOFT. WITH WEAK CONVERGENCE
ALONG LEE TROF CAN NOT RULE OUT A SLIGHT CHC FOR TS LATE IN THE
DAY/EARLY IN THE EVENING...ESPECIALLY OVER THE WEST. STORMS SHOULD
BE SLOW MOVERS AND EXPECT ANY THAT DO DEVELOP TO DISSIPATE QUICKLY
AFTER SUNSET. WILL THEREFORE MENTION SLT CHC OVER THE WEST SAT PM.

SUNDAY WILL SEE MID LEVEL WINDS BACK MORE TO THE WEST AND ALLOW LEE
TROF TO CONTINUE TO DEVELOP. MOISTURE REMAINS LIMITED AS RIDGE BUILD
INTO THE CENTRAL PLAINS WITH LITTLE FORCING FOUND ALOFT. WAA
CONTINUE WHICH WILL INCREASE CAP STRENGTH DURING THE DAY. THEREFORE
WILL KEEPS SKIES MOSTLY CLEAR AND TEMPS ALITTLE WARMER THAN SAT.

EXTENDED DISCUSSION...

EXTENDED MODELS ARE IN PRETTY CLOSE AGREEMENT THROUGH THE PERIOD.
UPPER LEVEL HIGH TAKES RESIDENCY OVER THE HIGH PLAINS THROUGH THE
PERIOD WITH THE ONLY MAJOR DEVIATION BEING DURING THE
TUESDAY/WEDNESDAY TIME PERIOD...WHEN A WEAK TROUGH PASSES THROUGH
THE NORTHERN SECTION OF THE HIGH CLOSE TO THE U.S./CAN BORDER.

GIVEN THE VERY WARM AFTERNOON TEMPS PROGGED AT BOTH 850 AND 700 MB
DURING THE PERIOD...FEEL CHANCES OF ANY TSRA DEVELOPMENT ARE LOW.
THINKING ABOUT REMOVING THEM COMPLETELY...BUT SO NOT TO FLIP-FLOP TOO
MUCH ON THE GOING FORECAST...WILL BACK DOWN TO SIMPLY A SLIGHT
CHANCE OF THUNDERSTORMS DURING THIS PERIOD.

FOR HIGH TEMPERATURES...MRF PROGGED 850 TEMPS INDICATE LOWER 30S
WEST AND 25 TO 30 EAST. THIS COMPARES TO SFC HIGHS OF THE LOWER 100S
WEST AND LOWER TO MIDDLE 90S EAST. THESE FIGURES SEEM REASONABLE
GIVEN THE EXPECTED PATTERN. MRF GUIDANCE IS AIMING FOR UPPER 90S FOR
THE DDC AREA DURING THE PERIOD WHICH FITS NICELY WITH THE 850 BASED
TEMPS. THURSDAY AND FRIDAY THE MRF IS HINTING TOWARD ENHANCED HIGH
LEVEL CLOUDINESS STREAMING FROM THE PACIFIC OFF THE BAJA
COAST...WILL LOWER HIGHS A CAT ON THESE DAYS. WILL PHRASE
TEMPERATURE RANGE OF 90 TO 100 DURING THE PERIOD FOR HIGHS THROUGH
WEDNESDAY AND 85 TO 95 THURSDAY AND FRIDAY. OVERNIGHT LOWS IN THE 65
TO 75 DEGREE RANGE SEEM REASONABLE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 060/085 066/091 067 400
GCK 057/087 064/090 066 400
EHA 056/089 059/092 064 302
LBL 060/087 065/091 067 400
HYS 059/083 063/090 067 610
P28 063/086 068/089 069 600

.DDC...NONE.

RB/SLEIGHTER

In the hours before

Special weather statement, Jun 18, 3:07 PM CDT, 3 hours 1 minute before
KSZ030-031-043>046-061>066-074>081-084>090-190700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT FRI JUN 18 1999

...SPOTTER ACTIVATION MAY BE NEEDED EARLY TONIGHT...

STORM SPOTTERS MAY BE NEEDED ALONG AND NORTH OF A LINE FROM JOHNSON
TO MEADE. THE MAIN THREATS WITH STRONGER THUNDERSTORMS WILL BE GUSTY
WINDS AND LARGE HAIL.

A WARM FRONT WILL MOVE ACROSS THE SOUTHWEST KANSAS EARLY TONIGHT. THE
WARM FRONT WILL CAUSE MOIST AND MODERATELY UNSTABLE AIR TO RISE AND
TO FORM THUNDERSTORMS DURING THE EARLY EVENING. AN UPPER LEVEL
DISTURBANCE MOVING SOUTHEAST ACROSS WESTERN KANSAS WILL ALSO HELP TO
MAINTAIN THE THUNDERSTORMS ONCE THEY FORM. THE THREAT FOR SEVERE
WEATHER WILL SUBSIDE WITH THE THUNDERSTORMS MOVING INTO SOUTH CENTRAL
KANSAS AND NORTH CENTRAL OKLAHOMA TOWARDS MIDNIGHT.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB
Special weather statement, Jun 18, 3:07 PM CDT, 3 hours 1 minute before
KSZ030-031-043>046-061>066-074>081-084>090-190700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT FRI JUN 18 1999

...SPOTTER ACTIVATION MAY BE NEEDED EARLY TONIGHT...

STORM SPOTTERS MAY BE NEEDED ALONG AND NORTH OF A LINE FROM JOHNSON
TO MEADE. THE MAIN THREATS WITH STRONGER THUNDERSTORMS WILL BE GUSTY
WINDS AND LARGE HAIL.

A WARM FRONT WILL MOVE ACROSS THE SOUTHWEST KANSAS EARLY TONIGHT. THE
WARM FRONT WILL CAUSE MOIST AND MODERATELY UNSTABLE AIR TO RISE AND
TO FORM THUNDERSTORMS DURING THE EARLY EVENING. AN UPPER LEVEL
DISTURBANCE MOVING SOUTHEAST ACROSS WESTERN KANSAS WILL ALSO HELP TO
MAINTAIN THE THUNDERSTORMS ONCE THEY FORM. THE THREAT FOR SEVERE
WEATHER WILL SUBSIDE WITH THE THUNDERSTORMS MOVING INTO SOUTH CENTRAL
KANSAS AND NORTH CENTRAL OKLAHOMA TOWARDS MIDNIGHT.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:50 PM CDTSevere Thunderstorm WarningDDCMeade35 min
Jun 18, 4:01 PM CDTSevere Thunderstorm WarningDDCHaskell49 min
Jun 18, 4:20 PM CDTTornado WarningDDCHaskell35 min
Jun 18, 4:29 PM CDTSevere Thunderstorm WarningDDCMeade31 min
Jun 18, 4:56 PM CDTTornado WarningDDCHaskell34 min
Jun 18, 5:02 PM CDTSevere Thunderstorm WarningDDCGray48 min
Jun 18, 5:17 PM CDTTornado WarningDDCSeward48 min
Jun 18, 5:20 PM CDTSevere Thunderstorm WarningDDCMeade50 min
Jun 18, 6:55 PM CDTSevere Thunderstorm WarningDDCMeade30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.